Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 99, NWS Key West, FL

July 12, 2021

NWS Key West, FL issued this special marine warning at Jul 12, 2021, 4:40 AM EDT. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2021, 4:40 AM EDT (08:40 UTC)
Expired
Jul 12, 2021, 5:45 AM EDT
In force
65 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 132 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:28 AM EDTMARINE TSTM WIND 411 Sw Grassy Key, FLA SOUTHEAST WIND GUST OF 36 KNOTS, OR 41 MPH, WAS RECORDED BY THE WEATHERFLOW MESONET STATION AT CRAWL KEY AT 528 AM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 8.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WHUS52 KKEY 120840
SMWKEY
GMZ032-043-044-052>054-072>074-120945-
/O.NEW.KKEY.MA.W.0099.210712T0840Z-210712T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
440 AM EDT Mon Jul 12 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Craig Key to Halfmoon
  Shoal out 60 nm...
  Straits of Florida from Ocean Reef to Craig Key out 60 nm...
  Bayside and Gulf side from Craig Key to west end of Seven Mile
  Bridge...

* Until 545 AM EDT.

* At 439 AM EDT, strong thunderstorms were located along a line
  extending from 13 nm southeast of Floyd's Wall Northeast to near
  Rips to 25 nm southwest of Marathon Humps, moving northwest at 25
  knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Bonefish Tower, Wood's Wall East Crack, Tennessee Reef Light, 409
  Humps, East Turtle Shoal Light, Floyd's Wall Southwest and Sombrero
  Key Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

&&

LAT...LON 2418 7994 2414 8000 2402 8017 2397 8100
      2421 8168 2479 8106 2474 8047 2436 7975
TIME...MOT...LOC 0839Z 114DEG 26KT 2450 8009 2455 8055 2410 8105 

HAIL...0.00IN
WIND...>34KTS

$$

Jacobson

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 11, 10:33 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 11, 10:33 PM EDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1033 PM EDT Sun Jul 11 2021

.DISCUSSION...
Currently - A surface through lower level Atlantic ridge extends
westward across Florida and continues through the Gulf of Mexico.
This is producing moderate easterly breezes across the Keys and
surrounding waters. Despite a mid and upper level low moving
northwestward through the northern Bahamas with a subtle lower
level reflection, lower level moisture has decreased quite a bit
with the arrival of some drier air. Available CAPE is lower this
evening with some lower level inhibition. As a result, convective
coverage on local radars is quite a bit lower than last evening.
Most of the activity is relegated to the deep gulf waters and over
our eastern Florida Straits.

Short Term Update - The mid and upper level low will continue to
roll northwestward towards the central Florida coast through the
overnight and any lower level reflection will wash out as the
upper level low moves further into the ridge. Forecast soundings
and plan views suggest lower level moisture will increase
modestly and inhibition will weaken. The ridge will maintain
moderate easterly breezes, likely a touch of freshening.
Consequently, shower activity should trend upwards overnight. For
now, the current low chance PoPs appears to be on track. Overnight
lows will be in the upper 70s to near 80, with some places
experiencing some rain cooling. No update planned for the local
forecast.

&&

.MARINE...
An Atlantic ridge across Florida will maintain easterly breezes
across Keys waters through the overnight period. Winds will likely
come up a bit over the next couple of hours. For this, a caution
will remain in place for the nearshore Gulf waters, Hawk Channel
and the Florida Straits.

&&

.AVIATION...
VFR conditions will prevail at both the Key West and Marathon
terminals overnight and tomorrow morning. Dry conditions will
dominate overnight, with little shower or thunderstorm coverage
expected. Beginning tomorrow morning, the atmosphere begins to
moisten again, and rain chances will increase. This is reflected in
the terminal forecasts with the inclusion of vicinity showers
beginning at 10Z for both terminals. Surface winds will be from the
east near 10 knots, with occasional gusts around 15 knots.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....Devanas
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 12, 4:25 AM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
425 AM EDT Mon Jul 12 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-130830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
425 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

A Small Craft Advisory may be required tonight for the Straits of
Florida, Hawk Channel, and Bayside waters for easterly winds near
20 knots.

Scattered thunderstorms are expected across portions of the
Florida Keys and adjacent coastal waters today and tonight. The
primary thunderstorm hazards will be lightning strikes and gusty
winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are expected Monday through Wednesday and
isolated thunderstorms are expected Wednesday night through
Sunday. The primary thunderstorms hazards will be lightning
strikes and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NB

In the hours before

Local storm report, Jul 12, 4:36 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
436 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
07/12/2021  M41 MPH          GMZ044             FL   C-MAN STATION

            A SOUTHEAST WIND GUST OF 36 KNOTS, OR 41 MPH WAS RECORDED
            BY THE SAND KEY C-MAN STATION AT 420 AM EDT.

&&

JACOBSON

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:22 PM EDTSpecial Marine WarningKEY38 min
Jul 12, 4:33 AM EDTSpecial Marine WarningKEY57 min
Jul 12, 5:19 AM EDTSpecial Marine WarningKEY56 min
Jul 12, 5:24 AM EDTSpecial Weather StatementKEY36 min
Jul 12, 5:27 AM EDTSpecial Marine WarningKEY63 min
Jul 12, 5:48 AM EDTSpecial Weather StatementKEY42 min
Jul 12, 6:24 AM EDTSpecial Marine WarningKEY66 min
Jul 12, 7:27 AM EDTSpecial Marine WarningKEY63 min
Jul 12, 8:40 AM EDTSpecial Marine WarningKEY65 min
Jul 12, 12:58 PM EDTSpecial Marine WarningKEY40 min
Jul 12, 1:50 PM EDTSpecial Marine WarningKEY25 min
Jul 12, 2:14 PM EDTSpecial Marine WarningKEY14 min
Jul 12, 3:40 PM EDTSpecial Marine WarningKEY35 min
Jul 12, 4:11 PM EDTSpecial Marine WarningKEY15 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.